Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 145, NWS Hastings, NE
NWS Hastings, NE issued this severe thunderstorm warning at Jun 29, 2017, 5:03 AM CDT for 4 counties in Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2017, 5:03 AM CDT (10:03 UTC)
- Expired
- Jun 29, 2017, 5:30 AM CDT
- In force
- 27 min
- Issued by
- NWS Hastings, NE
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Jewell County, KS, Mitchell County, KS, Osborne County, KS, Smith County, KS
The radar
The Grand Island radar (KUEX), 75 km from the middle of the area, began a volume at 10:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 29, 1:22 AM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 10.1 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1583 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 2649 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- -37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.2
The text
As transmitted.
863
WUUS53 KGID 291003
SVRGID
KSC089-123-141-183-291030-
/O.NEW.KGID.SV.W.0145.170629T1003Z-170629T1030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
503 AM CDT THU JUN 29 2017
The National Weather Service in Hastings has issued a
* Severe Thunderstorm Warning for...
Northwestern Mitchell County in north central Kansas...
Jewell County in north central Kansas...
Smith County in north central Kansas...
Northeastern Osborne County in north central Kansas...
* Until 530 AM CDT
* At 502 AM CDT, severe thunderstorms were located along a line
extending from near Gaylord to 7 miles south of Bellaire to 6 miles
north of Downs, moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Smith Center, Downs, Mankato, Kensington, Cawker City, Glen Elder,
Jewell, Lebanon, Burr Oak, Esbon, Formoso, Ionia, Randall, Athol,
Lovewell State Park, Montrose and Bellaire.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3957 9858 3967 9870 3966 9906 3993 9906
3992 9793 3966 9793 3942 9836 3942 9857
TIME...MOT...LOC 1002Z 248DEG 39KT 3969 9884 3969 9863 3960 9852
HAIL...1.00IN
WIND...60MPH
$$
RossiWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 4:29 AM CDT, 34 minutes earlier.
Area forecast discussion, Jun 29, 4:29 AM CDT, 34 minutes before
Area Forecast Discussion National Weather Service Hastings NE 429 AM CDT Thu Jun 29 2017 .SHORT TERM...(Today and tonight) Issued at 427 AM CDT Thu Jun 29 2017 Ongoing thunderstorms stretch from western KS northward into west- central Nebraska and will move through our forecast area this morning. Any severe thunderstorms should remain confined to south of a line from Alma to Geneva, where a strong LLJ remains in place. The HRRR takes all of this activity out of the area by 9-11 AM, and this appears reasonable. Unfortunately, things become much more uncertain for this afternoon and evening. Potential remains for a few thunderstorms to redevelop, primarily along and east of Highway 281 during the afternoon, where CAPE will be in the 3000-3500 J range. With around 30 kts of bulk shear, there is a chance for strong to severe storms. That said, the better potential appears to be to our east in the vicinity of the surface warm front. This is reflected in the latest SPC outlook which has shifted the "enhanced" area farther east. This evening and tonight, more convection is expected to develop across the high plains in associated with a H500 wave and track through the area. Ensemble guidance suggests that the best potential will be across the KS counties. .LONG TERM...(Friday through Wednesday) Issued at 427 AM CDT Thu Jun 29 2017 A fairly progressive summertime pattern is expected to persist across the local area through much of next week. This will result in periodic chances for thunderstorms...some of which could be strong or severe...along with distinct breaks in chances for precipitation as transitory ridges of high pressure make their way across the local area. Starting off Friday...expect a relatively cooler day across the local area as a weak front and upper level disturbance make their way across the local area. While there will be several hundred joules of CAPE to work with during the afternoon hours...overall instability will be relatively limited...which despite the decent low level shear...should help to limit strong or severe thunderstorms during the afternoon hours. Thereafter...expect high pressure across the intermountain west to transition east...resulting a temperatures climbing back to near or above normal over the upcoming weekend. While dry weather should accompany this ridge on Saturday...expect a disturbance originating across northern California to undercut the ridge over the upcoming weekend...resulting in a a return to showers and thunderstorms across the local area by Sunday afternoon. With 2-3 KJ/KG of CAPE across the area Sunday afternoon...expect the potential for any storms that do develop to become severe...so continued with the mention of strong to severe storms across the local area Sunday afternoon/evening. Thereafter...expect multiple...small chances for thunderstorms through Tuesday morning...when the next ridge of high pressure is expected to transition across the plains. Once again...with a fairly progressive pattern forecast...expect only a brief break in thunderstorm chances....with storms across the high plains expected to infiltrate portions of the local area Wednesday evening/Thursday. && .AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Friday) Issued at 1220 AM CDT Thu Jun 29 2017 My expectation is that the line of thunderstorms south of the terminals will remain there as they propagate eastward and build southward into the low-level jet. There is an area of rain showers that will likely affect both EAR and GRI over the next few hours though. Later tonight, scattered thunderstorms may move into the terminals from western Nebraska. This will likely be a pretty short window before we clear out shortly after dawn. Thunderstorm redevelopment is possible Thursday afternoon. At this time, the best chances appear to be farther east. Therefore I included VCTS in GRI, but left it out of EAR for now. Aside from any thunderstorms, winds should remain pretty light and variable through the TAF period. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Mangels LONG TERM...Rossi AVIATION...Mangels
Hazardous weather outlook, Jun 29, 3:33 AM CDT, 1 hour 30 minutes before
Hazardous Weather Outlook National Weather Service Hastings NE 333 AM CDT Thu Jun 29 2017 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 301200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 333 AM CDT Thu Jun 29 2017 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. Scattered thunderstorms will continue across the area through mid to late morning. Most of this activity should be non severe, but a few strong to marginally severe storms with up to quarter size hail are possible southeast of a line from Alma to Geneva. Severe thunderstorms are possible across the area late this afternoon into the overnight. The most likely time frame will be from 4 PM to midnight. Hail up to the size of ping pong balls and up to 70 mph wind gusts are the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A few non severe thunderstorms will be possible across portions of the local area Friday afternoon. Additional periodic chances for thunderstorms return to the local area Sunday afternoon through next Tuesday. At this time...it appears there will at least be a chance for strong or severe thunderstorms across the local area Sunday evening. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late this afternoon and this evening. && More information may be obtained at the following web page: https://www.weather.gov/hastings Mangels/Rossi
In the hours before
Special weather statement, Jun 28, 11:39 PM CDT, 5 hours 24 minutes before
Special Weather Statement National Weather Service Hastings NE 1139 PM CDT WED JUN 28 2017 NEZ084-085-290530- Franklin NE-Webster NE- 1139 PM CDT WED JUN 28 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN WEBSTER AND NORTHERN FRANKLIN COUNTIES UNTIL 1230 AM CDT... At 1139 PM CDT, Doppler radar was tracking strong thunderstorms along a line extending from Campbell to near Hildreth. Movement was east at 20 mph. Nickel size hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Blue Hill, Hildreth, Campbell, Bladen, Upland and Rosemont. LAT...LON 4019 9833 4019 9909 4035 9909 4035 9833 TIME...MOT...LOC 0439Z 270DEG 16KT 4028 9871 4027 9901 Rossi
Local storm report, Jun 28, 11:44 PM CDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1144 PM CDT WED JUN 28 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM HAIL CHESTER 40.01N 97.62W
06/28/2017 E0.88 INCH THAYER NE PUBLIC
PICTURE FROM FACEBOOK. TIME ESTIMATED FROM
RADAR.
&&
MANGELSSpecial weather statement, Jun 29, 12:21 AM CDT, 4 hours 42 minutes before
Special Weather Statement
National Weather Service Hastings NE
1221 AM CDT THU JUN 29 2017
NEZ083-084-290600-
Franklin NE-Harlan NE-
1221 AM CDT THU JUN 29 2017
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FRANKLIN AND NORTHEASTERN
HARLAN COUNTIES UNTIL 100 AM CDT...
At 1221 AM CDT, Doppler radar was tracking a strong thunderstorm over
Huntley, or 18 miles south of Holdrege, moving east at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Alma, Franklin, Republican City, Upland, Bloomington and Huntley.
LAT...LON 4035 9891 4035 9886 4009 9882 4008 9937
4026 9940
TIME...MOT...LOC 0521Z 262DEG 20KT 4019 9930
RossiLocal storm report, Jun 29, 1:02 AM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
102 AM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1250 AM HAIL 3 WNW GUIDE ROCK 40.09N 98.38W
06/29/2017 M1.75 INCH WEBSTER NE TRAINED SPOTTER
GOLF BALL SIZED HAIL 1 N AND 2.5 W OF GUIDE
ROCK.
&&Local storm report, Jun 29, 2:30 AM CDT, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
230 AM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 AM HAIL RED CLOUD 40.09N 98.52W
06/29/2017 E1.00 INCH WEBSTER NE PUBLIC
REPORT OF QUARTER SIZE OR SLIGHTLY LARGER
HAIL RELAYED THOUGH WEBSTER COUNTY DISPATCH.
NO TIME WAS GIVEN IN THE REPORT, SO IT WAS
ESTIMATED FROM RADAR.
&&
MANGELSLocal storm report, Jun 29, 4:15 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
415 AM CDT THU JUN 29 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0413 AM HAIL STOCKTON 39.44N 99.27W
06/29/2017 E0.75 INCH ROOKS KS LAW ENFORCEMENT
DIME SIZE HAIL IN STOCKTON.
&&
MANGELSThe office that day
Everything else NWS Hastings, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 9:20 PM CDT | Special Weather Statement | GID | Mitchell | 40 min |
| Jun 28, 9:35 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell | 40 min |
| Jun 28, 10:15 PM CDT | Severe Thunderstorm Warning | GID | Jewell, Mitchell | 45 min |
| Jun 28, 10:34 PM CDT | Special Weather Statement | GID | Jewell | 41 min |
| Jun 28, 10:41 PM CDT | Special Weather Statement | GID | Jewell | 34 min |
| Jun 28, 10:53 PM CDT | Severe Thunderstorm Warning | GID | Jewell | 40 min |
| Jun 29, 12:46 AM CDT | Severe Thunderstorm Warning | GID | Phillips, Smith | 44 min |
| Jun 29, 1:13 AM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 47 min |
| Jun 29, 1:26 AM CDT | Severe Thunderstorm Warning | GID | Smith | 34 min |
| Jun 29, 1:55 AM CDT | Severe Thunderstorm Warning | GID | Jewell, Smith | 37 min |
| Jun 29, 3:49 AM CDT | Severe Thunderstorm Warning | GID | Phillips, Rooks | 41 min |
| Jun 29, 4:27 AM CDT | Severe Thunderstorm Warning | GID | Osborne, Phillips, Rooks, Smith | 48 min |
| Jun 29, 5:28 AM CDT | Severe Thunderstorm Warning | GID | Jewell | 32 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.